The family of a medical student who died days after she was administered a powerful painkiller for mild fever and pain plans to approach the Medical Board to initiate an investigation into a Caroni doctor.Princess Aruna Changoor, 24, of Las Lomas, was in the fourth year of her studies at the University of the West Indies and was in training at the Eric Williams Medical Sciences Complex (EWMSC) when she died.
Her mother, Geeta, said the family doctor diagnosed Changoor with a urinary tract infection (UTI) on February 22 and administered pethidine, a painkiller. Two days later, Changoor died at the EWMSC, presumably from decompensated congestive cardiac failure heart failure, which causes difficulty breathing, fatigue, and swelling of the leg or feet. It’s a result of severe congestion of multiple organs by fluid that is inadequately circulated by the failing heart.
A pathologist also suspected myocarditis which is an inflammation of the heart muscle, reducing its ability to pump blood, causing arrhythmias. Myocarditis is usually caused by a viral infection, but it can result from a reaction to a drug.
Geeta said on February 20, Changoor developed a temperature and began taking over-the-counter medication to ease the symptoms. Worried about COVID-19 and interacting with patients, on February 22 she visited a doctor in Kelly Village who administered a B-12 shot and 100mg of pethidine after diagnosing her with the UTI. Geeta said Changoor returned home that afternoon and took a nap but her condition never improved.
“By 9 o’clock, she got up and started crying from pain, holding the middle of her stomach. It was paining her a lot, and she said, ‘Mom, I want to go to Casualty. We told her that she just came back from the doctor. She was not herself, so we rubbed her down. She said Mom, wake me up at 1 am. When we went to wake her, she said she could not make it to get up. At 6 am, she was up, but she was not herself at all,” Geeta recalled.
On Tuesday, Changoor’s parents took her to another doctor in Chaguanas who questioned the use of pethidine, especially such a strong dose for a 24-year-old woman. After doing an ultrasound and blood test, he diagnosed Changoor with acute pancreatitis. Abdominal surgery, alcoholism, certain medications and gallstones are among the causes. The doctor prescribed antibiotics.
“What I heard is that pethidine is a strong painkiller, and after reading the side effects, I saw that it did great harm to her,” Geeta said.
According to WebMD, Meperidine (Pethidine) is an opioid analgesic similar to morphine. It is used to help relieve moderate to severe pain before and during surgery. The acceptable dosage for injecting pethidine into the bloodstream ranges between 25 ml/mg-100 ml/mg.
Manufacturers recommend that doctors administer the drug slowly to avoid side effects. Given that it is an opioid, manufacturers advise doctors to try other treatments before using pethidine.
Geeta said after Changoor ate and took the antibiotics, she began to vomit. The doctor advised that she drink clear fluids and eat soup. If that did not work, he recommended taking her to the hospital.
Changoor’s condition did not improve. At 10 pm, doctors admitted her to the Arima Hospital where they did an electrocardiogram (ECG) and found that she had suffered a mild heart attack. A doctor there did not find any sign of acute pancreatitis. With her condition worsening, doctors administered oxygen and morphine and transferred her to the EWMSC the following day. EWMSC medical staff did another ECG and admitted her to the Intensive Care Unit.
“We left around 4.30 am and my husband went back at 7 am to meet the doctor. The cardiologist told him that she was a doctor and they would take good care of her but he said she was very sick, and they needed to do an angiogram. They called us around 8.30 am and told us to come. I was frantic, not knowing why they called us. They said Princess would have to stay five days,”
The hospital called at 11.15 am, telling them to come to the hospital at 1 pm and bring along their other children.
“Something went wrong. The cardiologist came out and spoke to us. I asked, where was my daughter? I said, ‘You all taking so long?’ I started to cry. Then somebody said, ‘Look! She is crashing’. They came back an hour later and said my daughter passed away.”
Geeta said she applied for medical reports from the doctors in Caroni and Chaguanas and the Arima Hospital. However, the doctor in Caroni did not include that he administered pethidine to her daughter.
“Something is fishy about this. It is a good thing my daughter knew about medicine and was able to tell the other doctors what she got.”
To this day, Changoor’s family is unsure how a mild fever led to four doctor’s visits, three diagnoses and her death in just four days. They are calling on the Medical Board to help them get answers.